Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Decomposing representations of finite groups on Riemann-Roch spaces

Authors: David Joyner and Amy Ksir
Journal: Proc. Amer. Math. Soc. 135 (2007), 3465-3476
MSC (2000): Primary 14H37
Published electronically: July 27, 2007
MathSciNet review: 2336559
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ G$ is a finite subgroup of the automorphism group of a projective curve $ X$ and $ D$ is a divisor on $ X$ stabilized by $ G$, then we compute a simplified formula for the trace of the natural representation of $ G$ on the Riemann-Roch space $ L(D)$, under the assumption that $ L(D)$ is ``rational'', $ D$ is nonspecial, and the characteristic is ``good''. We discuss the partial formulas that result if $ L(D)$ is not rational.

References [Enhancements On Off] (What's this?)

  • [B] Niels Borne, Une formule de Riemann-Roch équivariante pour les courbes, Canad. J. Math. 55 (2003), no. 4, 693–710 (French, with French summary). MR 1994069, 10.4153/CJM-2003-029-2
  • [BZ] Ya. G. Berkovich and E. M. Zhmud′, Characters of finite groups. Part 1, Translations of Mathematical Monographs, vol. 172, American Mathematical Society, Providence, RI, 1998. Translated from the Russian manuscript by P. Shumyatsky [P. V. Shumyatskiĭ] and V. Zobina. MR 1486039
  • [CW] C. Chevalley, A. Weil, ``Über das Verhalten der Integrale erster Gattung bei Automorphismen des Funktionenkörpers,'' Abh. Math. Sem. Univ. Hamburg 10 (1934), 358-361.
  • [D1] Ron Y. Donagi, Seiberg-Witten integrable systems, Algebraic geometry—Santa Cruz 1995, Proc. Sympos. Pure Math., vol. 62, Amer. Math. Soc., Providence, RI, 1997, pp. 3–43. MR 1492533
  • [D2] Ron Donagi, Spectral covers, Current topics in complex algebraic geometry (Berkeley, CA, 1992/93), Math. Sci. Res. Inst. Publ., vol. 28, Cambridge Univ. Press, Cambridge, 1995, pp. 65–86. MR 1397059
  • [E] Noam D. Elkies, Wiles minus epsilon implies Fermat, Elliptic curves, modular forms, & Fermat’s last theorem (Hong Kong, 1993), Ser. Number Theory, I, Int. Press, Cambridge, MA, 1995, pp. 38–40. MR 1363494
  • [EL] G. Ellingsrud and K. Lønsted, An equivariant Lefschetz formula for finite reductive groups, Math. Ann. 251 (1980), no. 3, 253–261. MR 589254, 10.1007/BF01428945
  • [Gap] The GAP Group, GAP - Groups, Algorithms, and Programming, Version 4.3; 2002, (
  • [JK] David Joyner and Amy Ksir, Modular representations on some Riemann-Roch spaces of modular curves 𝑋(𝑁), Computational aspects of algebraic curves, Lecture Notes Ser. Comput., vol. 13, World Sci. Publ., Hackensack, NJ, 2005, pp. 163–205. MR 2182040, 10.1142/9789812701640_0012
  • [JT] D. Joyner and W. Traves, ``Representations of finite groups on Riemann-Roch spaces,'' preprint. math.AG/0210408
  • [Ka] Ernst Kani, The Galois-module structure of the space of holomorphic differentials of a curve, J. Reine Angew. Math. 367 (1986), 187–206. MR 839131, 10.1515/crll.1986.367.187
  • [Ko] Bernhard Köck, Computing the equivariant Euler characteristic of Zariski and étale sheaves on curves, Homology, Homotopy Appl. 7 (2005), no. 3, 83–98. MR 2205171
  • [Ks] Amy E. Ksir, Dimensions of Prym varieties, Int. J. Math. Math. Sci. 26 (2001), no. 2, 107–116. MR 1836786, 10.1155/S016117120101153X
  • [N] Shōichi Nakajima, Galois module structure of cohomology groups for tamely ramified coverings of algebraic varieties, J. Number Theory 22 (1986), no. 1, 115–123. MR 821138, 10.1016/0022-314X(86)90032-6
  • [Se] Jean-Pierre Serre, Linear representations of finite groups, Springer-Verlag, New York-Heidelberg, 1977. Translated from the second French edition by Leonard L. Scott; Graduate Texts in Mathematics, Vol. 42. MR 0450380

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14H37

Retrieve articles in all journals with MSC (2000): 14H37

Additional Information

David Joyner
Affiliation: Mathematics Department, United States Naval Academy, Annapolis, Maryland 21402

Amy Ksir
Affiliation: Mathematics Department, United States Naval Academy, Annapolis, Maryland 21402

Received by editor(s): February 10, 2004
Received by editor(s) in revised form: August 21, 2006
Published electronically: July 27, 2007
Additional Notes: The first author was supported in part by an NSA-MSP grant.
The second author was supported in part by a USNA-NARC grant.
Communicated by: Michael Stillman
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.